Virginia, 2018

Damaging Winds in Virginia, August 1, 2018

August 1, 2018 · NWS LWX · 2 events in 2 counties and zones

A cold front crossing the region combined with high instability and moderate shear values to produce thunderstorms, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front crossing the region combined with high instability and moderate shear values to produce thunderstorms, a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM EST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Wed Aug 1 2018

.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
through Thursday, then weaken over the area Friday. Meanwhile, high
pressure will remain over the western Atlantic through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A deep (especially for Aug 1st) longwave trough axis extends
from the Great Lakes to the Mississippi River Valley. As this
system slowly approaches, heights will lower slightly. At the
same time, a 500 mb jetlet (50-kt) will be translating through
the mean layer flow.

A segment of showers/thunderstorms has developed between Winchester-
Hagerstown. CAMs take this activity into Pennsylvania. The focus
then shifts to the showers/storms in the Appalachians, which is
more vorticity driven. Due to winds aloft, a broad swath of
40-45 kt effective shear resides over much of the area. We have
destabilized since mid-morning, up to 2000 J/kg of SBCAPE.
However, the various ingredients aren't overlapping perfectly.
Am beginning to think that the biggest storm chance today will
be over the mountains, where heights lower and terrain
circulations reside. There is enough shear/CAPE for local
damaging winds.

Precipitable water has exceeded 2 inches again, so any storms
may carry a flood threat, especially in light of wet antecedent
conditions. Flash Flood Watch continues for counties just east
of the Blue Ridge westward to the spine of the Appalachians.

While instability will decrease after sunset, do not believe it
will be purely diurnal, and am carrying 20-30% PoPs through the
night.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The synoptic pattern will remain fairly consistent through the
end of the week, with the longwave trough axis to our west,
supporting a steady stream of warm/moist/unstable air.
Showers/thunderstorms likely each day. Will be emphasizing the
afternoon-evening hours for now, but mesoscale processes may be
able to support convection between midnight-noon as well. One
mitigating factor will be less mid-level winds, which lessens
the severe weather threat. On the other hand, precipitable
waters remain near 2 inches so heavy rainers are a concern.

At the present time, the Flash Flood Watch remains through
Thursday afternoon. It would be premature to extend that
further. However, given saturated soils flooding continues to be
a concern.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Moving into the weekend, model guidance suggests that the mid-upper
level trough that has influenced our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft as an upper level ridge builds to our south. Ample
moisture (precipitable water values of 1.7-2.0 inches) will still be
present at the surface, which when coupled with subtle shortwaves
moving through aloft in westerly flow will give us decent chances
for showers and thunderstorms both Saturday and Sunday afternoon.

Chances for showers and storms should lessen by Monday, but will
still be non-zero with a warm and humid airmass in place. With weak
flow aloft and no mid-upper level feature focusing ascent, diurnal
terrain circulations may be the primary mechanism for initiating
storms. As a result, the highest coverage of storms on Monday will
likely be over the mountains. A trough will begin to approach from
the Great Lakes region on Tuesday. The main area of ascent
associated with this feature will still be located to our northwest,
but it could spark a few afternoon showers or thunderstorms across
the area. Temperatures will moderate each successive day, with highs
reaching into the 90s by early next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will prevail through the afternoon and evening
hours. Isolated showers/thunderstorms have developed near MRB,
with more widespread activity residing west of the Appalachians.
That will be area that will approach late this afternoon and
evening. MRB and CHO at the greatest risk. Local/brief IFR
possible within any thunderstorm. These storms may then
propagate east into the metros, although am becoming more
skeptical of that.

Given low level moisture, low clouds will become a possibility
pre-dawn. Am taking forecast cigs down to the IFR/MVFR
threshold. Certainly potential for lower exists.

Lingering trough axis to the west of the terminals will keep
the possibility of showers and thunderstorms through the end of
the week. Due to this pattern, it is problematic to determine
exactly when/where well in advance.

Intermittent sub-VFR conditions could be possible with any
thunderstorms this weekend. Lesser (but non-zero) chances for
storms will exist on Monday and Tuesday.

&&

.MARINE...
South flow will continue through the end of the week. Periods of
20 kt winds will be possible. Small Craft Advisory in effect
through tonight. Additional windows possible Thursday night and
Friday.

Showers and thunderstorms will be possible each afternoon Saturday
through Tuesday, with the highest chances for storms occurring on
Saturday and Sunday. Winds are expected to stay below the SCA
threshold Saturday through Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch through Thursday afternoon for MDZ003-004-
     501-502.
VA...Flash Flood Watch through Thursday afternoon for VAZ025>031-
     036>040-050-051-501-503>505-507-508.
WV...Flash Flood Watch through Thursday afternoon for WVZ050>053-
     055-501>506.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Aug 1, 5:15 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
615 PM EDT Wed Aug 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
615 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Scattered thunderstorms may produce isolated instances of
flooding tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
615 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the Catoctins, Blue Ridge,
the central Virginia foothills, and points west to the
Appalachians. Isolated instances of flooding are possible
elsewhere.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flash Flood Watch continues through Thursday.

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding outside the watch area
again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Local storm report, Aug 1, 12:35 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            3 SSW ADEN              38.61N  77.56W
08/01/2018                   PRINCE WILLIAM     VA   MESONET

            THE STREAM GAUGE ON CEDAR RUN NEAR ADEN CRESTED AT 12.9
            FEET AT 12:00 PM AND IS STILL ABOVE MINOR FLOOD STAGE OF
            10.0 FEET BUT THE LEVEL IS SLOWLY FALLING.

&&

EVENT NUMBER LWX1801364

SMZ
Local storm report, Aug 1, 1:31 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            1 N WOLF TRAP           38.95N  77.28W
08/01/2018                   FAIRFAX            VA   911 CALL CENTER

            BROWNS MILL RD AT BEULAH RD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1801365

SMZ
Local storm report, Aug 1, 1:39 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLOOD            2 NNE WOLF TRAP         38.97N  77.27W
08/01/2018                   FAIRFAX            VA   DEPT OF HIGHWAYS

            LEIGH MILL RD OVER DIFFICULT RUN BETWEEN TOWLSTON RD
            AND CO RD 5703.

&&

EVENT NUMBER LWX1801366

SMZ
Local storm report, Aug 1, 2:24 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            3 SSW ADEN              38.61N  77.56W
08/01/2018                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            FLEETWOOD DR OVER CEDAR RUN CLOSED DUE TO HIGH WATER.

0315 PM     FLOOD            1 SE ADEN               38.64N  77.52W
08/01/2018                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            ADEN RD CLOSED AT AUSLEY COURT DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1801367
EVENT NUMBER LWX1801368

SMZ

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
August 1, 6:05 PM EST
Where
Shenandoah County, 2.07 mi S of Strasburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -78.370

Tree was blown down onto wires along Deer Rapids Road.

Thunderstorm Wind, Warren

When
August 1, 6:16 PM EST
Where
Warren County, 0.88 mi SW of Waterlick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.960, -78.290

Tree was blown down on power lines along Fort Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774993, 774994.